Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2025, 7:08 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2025, 7:08 PM EDT (23:08 UTC)
- Expired
- Aug 12, 2025, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
038 WUUS53 KGRR 122308 SVRGRR MIC025-077-130000- /O.NEW.KGRR.SV.W.0049.250812T2308Z-250813T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 708 PM EDT Tue Aug 12 2025 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southwestern Calhoun County in south central Michigan... Southeastern Kalamazoo County in southwestern Michigan... * Until 800 PM EDT. * At 707 PM EDT, a severe thunderstorm was located 7 miles south of Climax, or 13 miles southwest of Battle Creek, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Battle Creek... Fulton... Pine Creek... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4207 8538 4213 8543 4229 8513 4214 8501 TIME...MOT...LOC 2307Z 241DEG 18KT 4212 8533 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ OSTUNO
2 follow-up statements
153 WWUS53 KGRR 122330 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 730 PM EDT Tue Aug 12 2025 MIC077-122340- /O.CAN.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/ Kalamazoo MI- 730 PM EDT Tue Aug 12 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529 TIME...MOT...LOC 2330Z 239DEG 34KT 4215 8522 $$ MIC025-130000- /O.CON.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/ Calhoun MI- 730 PM EDT Tue Aug 12 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTHWESTERN CALHOUN COUNTY... At 730 PM EDT, a severe thunderstorm was located 7 miles northwest of Union City, or 10 miles south of Battle Creek, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Battle Creek... Pine Creek... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529 TIME...MOT...LOC 2330Z 239DEG 34KT 4215 8522 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ NJJ
848 WWUS53 KGRR 122352 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 752 PM EDT Tue Aug 12 2025 MIC025-130002- /O.EXP.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/ Calhoun MI- 752 PM EDT Tue Aug 12 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN COUNTY WILL EXPIRE AT 800 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529 TIME...MOT...LOC 2352Z 241DEG 18KT 4219 8511 $$ NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:11 PM EDT, 4 hours 57 minutes earlier. Its key messages:
- Showers and Storms Likely This Afternoon/Evening With A Few Severe Storms Possible
- Cooler and Dry Late Week
- Hot This Weekend With Showers/Storms Possible
Area forecast discussion, Aug 12, 2:11 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 211 PM EDT Tue Aug 12 2025 .KEY MESSAGES... - Showers and Storms Likely This Afternoon/Evening With A Few Severe Storms Possible - Cooler and Dry Late Week - Hot This Weekend With Showers/Storms Possible && .DISCUSSION... Issued at 209 PM EDT Tue Aug 12 2025 - Showers and Storms Likely This Afternoon and Evening With A Few Severe Storms Possible This morning's storms have led to a differential heating boundary developing roughly from BIV to GRR to AMN. This boundary is expected to be the focus of any convective development this afternoon and evening with the best chance of thunderstorms to the south and east of this line. Moderate SBCAPE and marginal effective shear will support some organization potential this afternoon across southern Michigan. A few storms will be capable of strong to possibly severe gusts this afternoon before diminishing this evening. High PWATs will support heavy downpours in any thunderstorms, with nuisance ponding possible where any training occurs. - Cooler and Dry Late Week A cold front crosses the area tonight into Wednesday morning, bringing notably drier air with it. Scattered showers ahead of this front should clear the area by daybreak. High pressure then moves in for the late week period keeping conditions dry. With dewpoints in the upper 50s to low 60s, it will be relatively comfortable compared to previous days. Mid-level troughing will accompany this high pressure with 850mb temps falling into the mid teens Celsius. This will keep highs in the low to mid eighties for Wednesday and Thursday, warming into the upper 80s by Friday as large scale ridging takes over. - Hot This Weekend With Showers/Storms Possible Large scale ridging arrives Friday into the weekend marking a return to hot conditions. 850 mb temps this weekend will climb into the low 20s. Dewpoints will climb into the 70s this weekend with highs in the upper 80s to low 90s keeping things muggy. Signals persist for some form of MCS to cross into the region Saturday as we enter northwest flow, however whether this tracks into West Michigan or north of us remains unclear at this range. Additional showers and storms are possible Sunday into early next week as a cold frontal boundary crosses through the region and stalls to our south. Given the uncertainty with these features placement and timing, precipitation chances are capped at 30-40 percent. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 136 PM EDT Tue Aug 12 2025 The forecast is complicated for the next six hours or so. Presently, a broken line of showers (with a thunderstorm south of BTL) is located between LAN and AZO. This line is associated with the outflow of this morning's storms. A brief shift to W to NW flow is possible at JXN as this line passes through. The uncertainty then lies in whether we see additional convective development this afternoon. Latest mesoanalysis shows an area of Cu development southeast of GRR to AMN, which would be the focus for any developing storms. Given uncertainty persists in if, where, and when storms will impact a given terminal have elected to maintain the current PROB30 and amend as confidence increases. Any storms will be capable of gusts in excess of 35 knots and IFR conditions due to heavy rainfall. Showers and storms clear this evening before the enhanced moisture from todays rain leads to the development of MVFR fog overnight. Areas like near MKG that see the most rainfall may dip into IFR but this is uncertain at this time. General thinking is that fog is favored over stratus though at least SCT MVFR clouds are likely. Any fog would dissipate mid morning. && .MARINE... Issued at 209 PM EDT Tue Aug 12 2025 Generally 1-3 foot waves are present across the surf zone this afternoon as waves have diminished a bit from this morning. Thunderstorms this evening could produce brief periods of winds over 34 knots and locally higher waves. The best chance for this is near and south of Holland. Northwest winds increase to around 15 knots Wednesday afternoon near and south of Whitehall. This may lead to a period of moderate swim risk conditions on Lake Michigan. High pressure looks to then keep winds and waves low Thursday into Friday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Thomas AVIATION...Thomas MARINE...Thomas
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 418 AM EDT Tue Aug 12 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 418 AM EDT Tue Aug 12 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today. Some storms could produce wind gusts 40 to 60 mph and knock down tree limbs and power lines. If storms repeat over the same area, they could produce rain totals greater than 3 inches, which could lead to some temporary flooding of roads in low spots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid weather returns for the weekend along with a chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. LMZ844>849-130830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 418 AM EDT Tue Aug 12 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight Scattered thunderstorms over Lake Michigan could produce locally strong wind gusts over 35 knots. A moderate swim risk with 2 to 4 ft waves could occur at some beaches where breezy winds persist in the vicinity of some thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today.
In the hours before
Special weather statement, Aug 12, 2:16 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
216 PM EDT Tue Aug 12 2025
MIZ066-067-073-074-121915-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
216 PM EDT Tue Aug 12 2025
...A strong thunderstorm will impact portions of northeastern
Calhoun, northern Jackson, southwestern Ingham and southeastern Eaton
Counties through 315 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson... Albion... Marshall...
Leslie... Sandstone... Onondaga...
Marengo... Springport... Parma...
Eden... Jackson County Airpo...Duck Lake...
Pleasant Lake... Tompkins... Rives Junction...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4217 8492 4233 8502 4255 8436 4229 8424
TIME...MOT...LOC 1814Z 250DEG 22KT 4227 8489
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 12, 3:55 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Tue Aug 12 2025
MIZ057-122045-
Kent MI-
355 PM EDT Tue Aug 12 2025
...Strong thunderstorms will impact portions of southern Kent County
through 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Grand Rapids to 6 miles south of
Wyoming. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Rapids... Wyoming... Kentwood...
East Grand Rapids... Lowell... Caledonia...
Gerald R. Ford Inter...Ada... Dutton...
Cutlerville... Murray Lake... Alaska...
Alto... Byron Center... Cascade...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 8559 4311 8532 4277 8531 4277 8578
4280 8578
TIME...MOT...LOC 1955Z 240DEG 23KT 4296 8558 4280 8575
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
OSTUNOSpecial weather statement, Aug 12, 4:30 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
430 PM EDT Tue Aug 12 2025
MIZ058-065-122130-
Ionia MI-Barry MI-
430 PM EDT Tue Aug 12 2025
...A strong thunderstorm will impact portions of northeastern Barry
and southern Ionia Counties through 530 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, or near Hastings, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ionia... Hastings... Lake Odessa...
Saranac... Freeport... Woodland...
Clarksville... Woodbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4269 8538 4277 8532 4277 8531 4279 8531
4304 8514 4293 8488 4277 8506 4277 8507
4276 8507 4262 8522
TIME...MOT...LOC 2029Z 209DEG 35KT 4272 8526
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
OSTUNOLocal storm report, Aug 12, 4:40 PM EDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
440 PM EDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Non-Tstm Wnd Gst 2 SSE Marshall 42.23N 84.95W
08/12/2025 M43 MPH Calhoun MI AWOS
AWOS station KRMY Marshall Brooks Field.
0419 PM Non-Tstm Wnd Gst 2 S Cascade 42.89N 85.49W
08/12/2025 M39 MPH Kent MI Mesonet
Mesonet station MC153 I-96 Mile Marker 45.7.
0356 PM Tstm Wnd Dmg 2 SSW Grand Rapids 42.94N 85.66W
08/12/2025 Kent MI Fire Dept/Rescue
Fire Dept. reports several trees down that
took down wires on the southeast side of
Grand Rapids.
&&Special weather statement, Aug 12, 5:25 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
525 PM EDT Tue Aug 12 2025
MIZ072-122200-
Kalamazoo MI-
525 PM EDT Tue Aug 12 2025
...A strong thunderstorm will impact portions of northeastern
Kalamazoo County through 600 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galesburg, or 7 miles west of Battle Creek, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Battle Creek... Galesburg... Climax...
Gull Lake... Augusta...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4229 8550 4242 8539 4242 8530 4228 8529
4224 8533
TIME...MOT...LOC 2125Z 201DEG 15KT 4230 8538
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:32 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 11:43 PM EDT | Special Weather Statement | GRR | Van Buren | 62 min |
| Aug 12, 12:51 AM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 114 min |
| Aug 12, 7:34 AM EDT | Special Marine Warning | GRR | 56 min | |
| Aug 12, 8:17 AM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 58 min |
| Aug 12, 8:27 AM EDT | Special Marine Warning | GRR | 63 min | |
| Aug 12, 9:11 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Newaygo, Osceola | 64 min |
| Aug 12, 9:21 AM EDT | Special Weather Statement | GRR | Ionia, Kent, Ottawa | 54 min |
| Aug 12, 9:51 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Montcalm, Osceola | 54 min |
| Aug 12, 2:16 PM EDT | Special Weather Statement | GRR | Jackson | 59 min |
| Aug 12, 3:55 PM EDT | Special Weather Statement | GRR | Kent | 50 min |
| Aug 12, 4:30 PM EDT | Special Weather Statement | GRR | Ionia | 60 min |
| Aug 12, 5:25 PM EDT | Special Weather Statement | GRR | Kalamazoo | 35 min |
| Aug 12, 5:37 PM EDT | Areal Flood Advisory | GRR | Barry, Calhoun, Kalamazoo | 4 hr |
| Aug 12, 5:58 PM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 3 hr |
| Aug 12, 6:05 PM EDT | Areal Flood Warning | GRR | Calhoun, Kalamazoo | 6 hr |
| Aug 12, 7:08 PM EDT | Areal Flood Advisory | GRR | Barry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.